Bifurcation of Forced T-Periodic Solutions into Asymptotically Quasi-Periodic Solutions

  • Gérard Iooss
  • Daniel D. Joseph
Part of the Undergraduate Texts in Mathematics book series (UTM)

Abstract

In Chapter IX we determined the conditions under which subharmonic solutions, nT-periodic solutions with integers n ≥1, could bifurcate from forced T-periodic solutions. That is to say, we looked for the conditions under which nonautonomous, T-periodic differential equations give rise to subharmonic solutions when the Floquet exponents at criticality lie in the set of rational points (ω 0 = 2πm/nT,0m/n <1) or, equivalently, when the Floquet multipliers at criticality are the nth roots of unity, \(\lambda _{0}^{n} = {{({{e}^{{i{{\omega }_{0}}T}}})}^{n}} = 1\). We found that unless certain very special (weak resonance) conditions were satisfied such subharmonic solutions could bifurcate only when n = 1, 2, 3, 4. (The case n = 4 is special in that there are in general two possibilities depend­ing on the parameters; see §IX.15.) So we now confront the problem of finding out what happens for all the values of ω 0 , 0 ≤ ω 0 < 27π/T such that
$$\frac{{{{\omega }_{0}}T}}{{2\pi }} \ne 0,\frac{1}{2},\frac{1}{3},\frac{2}{3},\frac{1}{4},\frac{3}{4}.$$
.

Keywords

Manifold Crest 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Notes

  1. V. I. Arnold (1982), op. cit.Google Scholar
  2. V.I. Arnold, Loss of stability of self-oscillations close to resonance and versal deformations of equivariant vector fields,Funk. Anal. Ego. Prilog. 11,1–10 (1977).CrossRefGoogle Scholar
  3. J. Neimark, On some cases of periodic motions depending on parametersDokl. Akad.Nauk. SSR736–739 (1959).Google Scholar
  4. H. PoincaréLes méthodes nouvelles de la mécanique célesteGauthier-Villars, Paris 1892 (see X37,38).Google Scholar
  5. D. Ruelle and F. Takens, On the nature of turbulenceCom. Math. Phys.20167–192 (1971).MathSciNetMATHCrossRefGoogle Scholar
  6. R. J. SackerOn Invariant Surfaces and Bifurcation of Periodic Solutions of Ordinary Differential EquationsNew York Univ. IMM-NYU 333 (1964).Google Scholar
  7. Y. H. Wan, Bifurcation into invariant tori at points of resonanceArch. Rational Mech. Anal.68343–357 (1978).MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1990

Authors and Affiliations

  • Gérard Iooss
    • 1
  • Daniel D. Joseph
    • 2
  1. 1.Institut Non Lineaire, de NiceValbonneFrance
  2. 2.Department of Aerospace Engineering and MechanicsUniversity of MinnesotaMinneapolisUSA

Personalised recommendations